Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 22, NWS Atlanta, GA

January 12, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 12, 2023, 11:44 AM EST for 4 counties in Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 11:44 AM EST (16:44 UTC)
Expired
Jan 12, 2023, 12:15 PM EST
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 11:56 AM ESTTSTM WND DMG1 E Boynton, GATREE DOWN ACROSS ROAD AT BAGGET RD AND BOYNTON RD.
Jan 12, 11:57 AM ESTTSTM WND DMGLinwood, GASEVERAL TREES KNOCKED OVER INCLUDING ONE ON A HOME AND CAR. NUMEROUS POWERLINES DOWNED AS A RESULT OF FALLEN TREES. NEAR INTERSECTION OF PARK STREET AND OAK RIDGE DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 11:03 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS52 KFFC 121644
SVRFFC
GAC047-055-083-295-121715-
/O.NEW.KFFC.SV.W.0022.230112T1644Z-230112T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1144 AM EST Thu Jan 12 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  Walker County in northwestern Georgia...
  South central Dade County in northwestern Georgia...
  Northwestern Chattooga County in northwestern Georgia...

* Until 1215 PM EST.

* At 1143 AM EST, severe thunderstorms were located along a line
  extending from Ridgeside to near Chickamauga to near Sulpher
  Springs, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Ringgold, Fort Oglethorpe, Rossville, Chickamauga,
  Trion, La Fayette, Chattanooga Valley, Naomi, Center Post, Noble,
  Lakeview, Wood Station, Indian Springs, Graysville, Blue Spring,
  Fairview, Linwood, Boynton and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM EST for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3482 8510 3481 8512 3482 8513 3472 8516
      3455 8528 3456 8552 3464 8554 3499 8529
      3499 8500
TIME...MOT...LOC 1643Z 274DEG 27KT 3503 8523 3486 8534 3463 8552 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:24 AM EST, 20 minutes earlier.

Area forecast discussion, Jan 12, 11:24 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1124 AM EST Thu Jan 12 2023

...New Update for Tornado watch 19 in effect for portions of North
and Northwest GA until 5 pm...

&&

.UPDATE...
Issued at 1016 AM EST Thu Jan 12 2023

It is setting up to be a potentially active day across North and
Central GA. Wedge front across the northeast is gradually breaking
down as a developing storm system to our west continues to trek
eastward. Portions of southwest GA are already seeing dewpoints
in the low 60s as southerly/southwesterly flow gradually increases
ahead of an approaching storm system. Latest GOES satellite
imagery indicates portions of this same area are also seeing some
breaks in the clouds, which is not an ideal sign but from a
meteorological standpoint could contribute to a little bit better
instability further contributing to the development of severe
storms later this afternoon. Still looks like the primary hazards
will be strong damaging winds and some spin up tornadoes. Latest
12z FFC RAOB sounding indicates a sharp inversion at 850mb with a
good bit of dry air aloft. This has resulted in DCAPE around
600J/Kg. So certainly a potential for those winds aloft to mix
down to the surface resulting in strong to severe winds/wind
gusts. A Wind Advisory will remain in effect for the entire
forecast area from 11AM to 11PM with sustained winds of 15-20MPH
and gusts of 30-40MPH. This is in association with a strong
gradient developing ahead of the storm system. So definitely will
be a warm, breezy day today despite the severe weather potential
later this afternoon. Stay weather aware folks!

&&

.SHORT TERM...
(Today through Friday)
Issued at 419 AM EST Thu Jan 12 2023

Thursday Afternoon/Evening: Enhanced Risk for Severe Thunderstorms

A quasi-linear convective system is forecast to enter the far
northwestern Georgia around noon Thursday, and will swiftly push
through the forecast area, exiting to the southeast just before
midnight. This QLCS is expected to form along or just ahead of a
strong cold front, supported by a deep shortwave trough digging
through the southeast and a deepening surface low-pressure system
pushing from the Midwest into the eastern Great Lakes region through
the day. Ahead of the line of storms, dewpoints will rise into the
low 60s, which will boost SBCAPE values between 500-1250 J/kg
through most of the areas with decent lapse rates. A 50 kt jet
streak will also be in place at the 850 hPa level, with steady speed
shear through the low- and mid-levels and clockwise curvature in
forecast hodographs which will set 0-1 km SRH values between 150-300
m2/s2. Additionally, a layer of dry air in the mid-levels will make
for effective downdrafts within the line of storms, which should be
very efficient at transferring severe wind gusts down to the
surface. The combination of severe weather parameters will also
support Significant Tornado Parameter values over 2 ahead of the
line with CAM ensembles like the HREF showing the line will have
embedded supercells/circulations evident by a dense Updraft Helicity
field.

The result will be a QLCS with a significant damaging wind gust
threat within the strongest storms and where bowing line segments
occur. Additionally, with strong parallel flow ahead of the storms,
vorticity along the frontal zone will be enhanced, making it easier
for brief, spin-up tornadoes to form within and propagate
northeastward through the line of storms. Models have also indicated
some discrete storms may form ahead of the line and become
supercellular with a wind/tornado threat, but confidence is lower
for this storms mode. Ultimately this setup, which is extremely
potent for this time of year, has resulted in an Enhanced Risk (a 3
on a scale of 0-5) for Severe Thunderstorms, with the primary threat
being damaging wind gusts up to 60 mph, and several brief tornadoes
being the secondary threat. Please be advised of any Watches,
Warnings, or Severe Weather Statements issued for your area today.

Thursday Afternoon/Evening: Wind Advisory

With a jet streak of 50+ kts roughly 1 km above the surface,
convective mixing this afternoon could make it very easy for wind
gust of 30-40 mph to be transported down to the ground AHEAD of the
line of potentially severe thunderstorms. Due to this threat a Wind
Advisory has been issued for Thursday between 11 AM and 11 PM. These
elevated wind gusts have the potential to down trees and powerlines
well ahead of the line of storms.

Friday Morning/Afternoon: Wintry Mix possible across North Georgia

As if the severe weather threat wasn't enough, cold air will begin
pushing into the forecast area tonight as the upper-level trough
axis swings through the forecast area on Friday, with significant
height falls at the 500 hPa level causing SFC-500 hPa thicknesses to
plummet. With very cold air in the low-levels and some residual
moisture trapped within the mid-level low pressure system, we have
some potential for light, wrap-around precip with surface
temperatures in the 30s. This could produce scattered sprinkles and
flurries across portions of North Georgia on Friday. Unlike the last
round of wintry weather, road and ground temperatures should be well
above freezing ahead of the event which should limit impacts. The
exception could be in the higher elevations where some light snow
accumulations are forecast. A quarter to a half inch may be possible
above 2500 feet in elevation, along the highest mountain tops and
ridgeline, with a trace to a dusting elsewhere in the far
northeast. However, models are still coming together on a better
consensus, and more should be known following the line of storms and
the evolution of the upper-level pattern.

Thiem

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 419 AM EST Thu Jan 12 2023

Starting off Friday, the trough will slowly move into the Atlantic
and ridging from the mid levels to the sfc will take over. With the
sfc low pressure just to our east, the isobars will have a tight
pressure gradient mainly over NE GA. This along with the remnants of
the strong 850mb jet still in place, will give us elevated wind
gusts (25-30 kt) over NE GA into Saturday morning.

Upper level ridging and sfc high pressure is expected to stay in
place through early next week which equates to near zero PoPs until
Monday night. Tuesday is when we should see upper level troughing
and a sfc front start to approach NW GA and then move through
into mid week. The models then indicate a dry period until late
next week when another troughing/sfc front makes its way across
our region. Overall PoPs will be in the 50-60% range following
along with the front from NW to SE on Tuesday, then are reduced to
the 20% range to account for the leftover moisture between fronts
that models are hinting at.

Temps through the period are expected to be in the mid to upper 20s
for Friday night into Saturday night then gradually increasing into
the 60s to 70s for highs and 40s to 50s for lows through the rest of
next week. Hernandez

&&

.AVIATION...
(12Z TAFS)
Issued at 650 AM EST Thu Jan 12 2023

Generally MVFR CIGs, with pockets of IFR/LIFR near AHN and MCN
which should improve to MVFR by 14-16Z. Strong SSW winds expected
around 15kts with gusts as high as 25-33 kts possible ahead of a
line of potentually severe TSRA. TSRA will have potential for
gusts over 40-50 kts and ISO tornadoes, with timing in TAFs. For
ATL, best window is 21-00Z. Afterwards, VFR possible behind the
line with strong winds switching to ENE around 15g25kts before
MVFR CIGs push back in with NE winds around 12kts, with occasional
gusts.

//ATL Confidence...Avi Update...
Medium to high on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          40  48  30  49 / 100   0   0   0
Atlanta         38  44  29  45 /  60  10   0   0
Blairsville     32  38  24  41 /  70  20  10   0
Cartersville    36  43  28  45 /  50  10   0   0
Columbus        41  48  31  50 /  70   0   0   0
Gainesville     39  44  30  46 /  70  10   0   0
Macon           43  52  31  51 / 100   0   0   0
Rome            38  44  29  47 /  50  10   0   0
Peachtree City  38  45  29  47 /  60   0   0   0
Vidalia         46  56  34  51 / 100   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EST this evening for GAZ001>009-
011>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.

&&

SHORT TERM...07
LONG TERM....Hernandez
AVIATION...Thiem
Hazardous weather outlook, Jan 12, 10:24 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1024 AM EST Thu Jan 12 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1024 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A severe line of storms is expected to move across Georgia this
afternoon into this evening. The main threats will be damaging
wind gusts up to 60 mph, several isolated tornadoes, and frequent
lightning.

A wind advisory has also been issued from 11 am to 11 pm to
account for strong wind gusts from 30-40 mph ahead of the line
which could also bring down trees and powerlines, before storms
begin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Light snow showers are expected in extreme north Georgia which
could lead to light accumulations of a quarter to a half inch in
higher elevations and a dusting in the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for Thursday afternoon and
Thursday evening across north and central Georgia. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:39 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more19 hr
Jan 12, 11:06 AM ESTSevere Thunderstorm WarningFFCDade, Walker39 min
Jan 12, 12:06 PM ESTSpecial Weather StatementFFCMurray, Whitfield24 min
Jan 12, 12:17 PM ESTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray, Whitfield28 min
Jan 12, 12:27 PM ESTSpecial Weather StatementFFCChattooga33 min
Jan 12, 12:43 PM ESTSpecial Weather StatementFFCMurray, Whitfield32 min
Jan 12, 1:01 PM ESTSpecial Weather StatementFFCFloyd, Gordon29 min
Jan 12, 1:20 PM ESTSpecial Weather StatementFFCFannin, Murray25 min
Jan 12, 1:27 PM ESTSpecial Weather StatementFFCBartow, Floyd, Gilmer, Gordon33 min
Jan 12, 1:43 PM ESTSevere Thunderstorm WarningFFCFloyd, Haralson, Paulding, Polk32 min
Jan 12, 1:47 PM ESTSpecial Weather StatementFFCFannin28 min
Jan 12, 1:51 PM ESTSpecial Weather StatementFFCCrawford, Taylor39 min
Jan 12, 2:07 PM ESTSpecial Weather StatementFFCTaylor38 min
Jan 12, 2:07 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford, Monroe, Upson38 min
Jan 12, 2:16 PM ESTSevere Thunderstorm WarningFFCBartow, Paulding, Polk29 min
Jan 12, 2:20 PM ESTTornado WarningFFCBibb, Crawford, Monroe25 min
Jan 12, 2:36 PM ESTSpecial Weather StatementFFCHaralson24 min
Jan 12, 2:44 PM ESTSevere Thunderstorm WarningFFCBibb, Jasper, Jones, Monroe, Putnam34 min
Jan 12, 2:44 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Haralson, Heard46 min
Jan 12, 2:52 PM ESTTornado WarningFFCBaldwin, Jones23 min
Jan 12, 2:58 PM ESTSpecial Weather StatementFFCCherokee, Cobb, Forsyth, Paulding32 min
Jan 12, 3:12 PM ESTSpecial Weather StatementFFCWhite18 min
Jan 12, 3:13 PM ESTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jones, Putnam, Washington47 min
Jan 12, 3:13 PM ESTTornado WarningFFCHeard, Troup47 min
Jan 12, 3:19 PM ESTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup41 min
Jan 12, 3:21 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Fulton, Heard, Troup39 min
Jan 12, 3:31 PM ESTSevere Thunderstorm WarningFFCCherokee, Clayton, Cobb, DeKalb, Douglas, Forsyth and 2 more44 min
Jan 12, 3:36 PM ESTTornado Warning Tornado observedFFCMeriwether, Troup39 min
Jan 12, 3:46 PM ESTTornado Warning Tornado observedFFCDeKalb, Fulton6 min
Jan 12, 3:49 PM ESTSevere Thunderstorm WarningFFCClayton, Coweta, DeKalb, Fayette, Fulton, Henry and 3 more41 min
Jan 12, 3:56 PM ESTSpecial Weather StatementFFCHancock, Taliaferro, Warren34 min
Jan 12, 3:56 PM ESTSevere Thunderstorm WarningFFCBanks, Barrow, Forsyth, Gwinnett, Hall, Jackson49 min
Jan 12, 4:00 PM ESTTornado Warning Tornado observedFFCMeriwether, Pike, Spalding45 min
Jan 12, 4:04 PM ESTSevere Thunderstorm WarningFFCHarris, Lamar, Meriwether, Pike, Talbot, Taylor and 1 more41 min
Jan 12, 4:07 PM ESTSevere Thunderstorm WarningFFCBarrow, Clarke, Clayton, DeKalb, Gwinnett, Henry and 4 more38 min
Jan 12, 4:13 PM ESTTornado WarningFFCClayton, Henry, Newton, Rockdale19 min
Jan 12, 4:15 PM ESTTornado WarningFFCHancock, Warren33 min
Jan 12, 4:16 PM ESTTornado WarningFFCHancock, Warren29 min
Jan 12, 4:22 PM ESTSevere Thunderstorm WarningFFCButts, Clayton, DeKalb, Fayette, Henry, Jasper and 5 more38 min
Jan 12, 4:28 PM ESTSevere Thunderstorm WarningFFCJasper, Lamar, Monroe36 min
Jan 12, 4:32 PM ESTTornado Warning Tornado observedFFCButts, Henry, Newton, Spalding32 min
Jan 12, 4:39 PM ESTSpecial Weather StatementFFCJackson, Madison36 min
Jan 12, 4:41 PM ESTSpecial Weather StatementFFCMonroe, Upson34 min
Jan 12, 4:44 PM ESTSpecial Weather StatementFFCHarris, Talbot31 min
Jan 12, 4:46 PM ESTSevere Thunderstorm WarningFFCBarrow, Clarke, Morgan, Newton, Oconee, Walton29 min
Jan 12, 4:49 PM ESTSevere Thunderstorm WarningFFCButts, Jasper, Jones, Monroe, Morgan, Putnam26 min
Jan 12, 4:55 PM ESTTornado WarningFFCButts, Jasper, Morgan, Newton, Putnam20 min
Jan 12, 4:56 PM ESTSevere Thunderstorm WarningFFCDade, Walker31 min
Jan 12, 5:04 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee41 min
Jan 12, 5:14 PM ESTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe, Taliaferro46 min
Jan 12, 5:19 PM ESTSevere Thunderstorm WarningFFCBaldwin, Greene, Hancock, Jones, Putnam, Taliaferro41 min
Jan 12, 5:26 PM ESTSpecial Weather StatementFFCTaylor34 min
Jan 12, 5:39 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Crawford, Macon, Marion, Schley, Taylor36 min
Jan 12, 5:45 PM ESTSevere Thunderstorm WarningFFCGlascock, Hancock, Taliaferro, Warren, Wilkes45 min
Jan 12, 5:48 PM ESTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter42 min
Jan 12, 6:02 PM ESTSpecial Weather StatementFFCBibb, Crawford, Peach28 min
Jan 12, 6:15 PM ESTSevere Thunderstorm WarningFFCBibb, Houston, Peach, Twiggs, Wilkinson45 min
Jan 12, 6:21 PM ESTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Wilcox24 min
Jan 12, 6:27 PM ESTSevere Thunderstorm WarningFFCCrisp, Wilcox33 min
Jan 12, 6:41 PM ESTTornado WarningFFCCrisp, Dooly, Pulaski, Wilcox19 min
Jan 12, 6:47 PM ESTSpecial Weather StatementFFCWashington, Wilkinson28 min
Jan 12, 6:48 PM ESTSevere Thunderstorm WarningFFCCrisp, Dodge, Pulaski, Wilcox27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.